Kentucky, 2020

Damaging Wind in Kentucky, July 5, 2020

July 5, 2020 · NWS JKL · 1 event in 1 county or zone

Isolated to scattered thunderstorms developed this afternoon, with one briefly strengthening to severe limits in Wayne County. As it did so, trees were downed at a residence on the west side of Monticello.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$400
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

Isolated to scattered thunderstorms developed this afternoon, with one briefly strengthening to severe limits in Wayne County. As it did so, trees were downed at a residence on the west side of Monticello.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jul 5, 11:19 AM EST, 2 hours 53 minutes earlier.

Area forecast discussion, Jul 5, 11:19 AM EST, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
1219 PM EDT Sun Jul 5 2020

.UPDATE...
Issued at 1219 PM EDT SUN JUL 5 2020

Showers/storms have started to pop up an hour or two faster than
what was forecast, and this update makes accomodations for that.
There are no substantive changes to the overall forecast.

UPDATE Issued at 1106 AM EDT SUN JUL 5 2020

Forecast remains on track. Late morning obs have been blended into
the forecast.

UPDATE Issued at 800 AM EDT SUN JUL 5 2020

Hourly grids were freshened up based on recent observations and
trends. This led to no substantial changes at this time.

&&

.SHORT TERM...(Today through Monday)
Issued at 440 AM EDT SUN JUL 5 2020

Early this morning, upper level ridging extended from portions of
the eastern Pacific and northern Mexico into the southwestern
Conus and then east to portions of the Northern Plains and the OH
Valley. At the surface, high pressure extended from the Great
Lakes to the OH Valley and Appalachians. Locally, extensive valley
fog has developed with some of this having spread to midslope
locations in some areas.

Today, valley fog will linger once again past sunrise but should
lift and dissipate within 3 hours past sunrise or around 9 AM EDT.
Although the upper level ridging will linger across the area
today, mid level heights will be a dm or two lower and capping
will not be as strong as the past couple of days. Sfc and boundary
layer dewpoints should be slightly higher as well which should
also lead to a bit more instability/CAPE. Diurnally driven cumulus
should develop by around 16Z with convection within a couple of
hours later. The best chances for convection appear to be the VA
and TN borders. Convective allowing models suggest initiation
occurring in the vicinity of Harlan County and adjacent areas of
southwest VA and the northern Cumberland Plateau in TN/McCreary
county area. Although most of the guidance suggests the convection
does not develop much north of the Mountain Parkway, a stray
shower or thunderstorm cannot be completely ruled out. Highs
should be similar to or within a degree or two of highs on
Saturday.

The upper ridging over the OH Valley should weaken a bit further
tonight. Overall, convection and cumulus should diminish by an
hour or two past sunset with the loss of daytime heating. Some of
the guidance suggests very isolated/stray convection perhaps
occurring during the middle of the night which is not atypical
for this time of year. If that occurs, however, coverage should be
quite sparse. Outside of the convection, valley fog should again
develop after midnight. With slightly higher dewpoints and more
cloud cover compared to what is occurring at present, lows should
be a degree or so warmer.

By late tonight and into Monday, ridging is expected to build
south of Bermuda and the Bahamas and remains across northern
Mexico into the southwestern Conus to Central Plains vicinity. An
weak upper level trough/low should develop in between. With
diurnal heating, more extensive convective development is
anticipated on Monday with at least scattered coverage.
Temperatures will again be mild in the upper 80s to low 90s.

.LONG TERM...(Monday night through Saturday)
Issued at 305 AM EDT SUN JUL 5 2020

Not much has changed with the 00z guidance with regards to most of
next week as the summer time warmth will continue with highs
around 90 each day. Blend continues to come in too high with
daytime pops given the lack of upper level forcing. Thus, will
keep pops in the slight chance to chance category each day. In
reality, not a real wet pattern by any means, and some areas will
likely not see much in the way of rain through the week. The
exception to this will be in our more favored higher terrain
locations that tend to see enhanced low level convergence, such as
over an area of McCreary county and up against the higher terrain
of Black Mountain in Harlan county. These areas may stand a bit
better chance for wet weather each day.

A shortwave trough will arrive in the Ohio river valley by Friday,
and could bring some better rain chances into the region to end
the week. These rain chances could linger through the weekend.
There remains quite a bit of uncertainty on timing of this
feature, so having the pops more spread out over a longer duration
right now is the way to go until we can pin down better timing off
the models. With the increase in clouds and rain chances along
with a potential cold frontal passage next weekend, temperatures
will come down a bit from the warmer readings through the week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
ISSUED AT 800 AM EDT SUN JUL 5 2020

VFR conditions will prevail through much of the period. An initial
exception will be fog lifting and dissipating through 13Z. Few to
scattered cumulus should develop around 16Z. Isolated to
scattered showers and storms will be possible generally after 18Z,
mainly south of an SJS to JKL to LOZ to SME line. Convection will
dissipate toward 0Z. Any convection could lead to a brief period
of MVFR or IFR conditions. Chances and confidence in timing of
this activity affecting a TAF site was too low to include at this
point. Fog, mainly in the valleys, should develop after 6Z. Winds
will average 5 KT or less through the period, with stronger gusts
possible with any thunderstorms.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...HAL/JP
SHORT TERM...JP
LONG TERM...KAS
AVIATION...JP
Hazardous weather outlook, Jul 5, 3:16 AM EST, 10 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
416 AM EDT Sun Jul 5 2020

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-061130-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
416 AM EDT Sun Jul 5 2020

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

Thunderstorms are possible this afternoon and evening, especially
in locations south of the Mountain Parkway.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms will be possible at times from Monday through
Saturday, mainly during the afternoon and evening hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

JP

In the hours before

Special weather statement, Jul 5, 12:38 PM EST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service JACKSON KY
138 PM EDT Sun Jul 5 2020

KYZ084-085-087-051800-
Whitley-McCreary-Bell-
138 PM EDT Sun Jul 5 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN BELL...SOUTHEASTERN
MCCREARY AND SOUTHWESTERN WHITLEY COUNTIES...

At 137 PM EDT, a strong thunderstorm was located over Wilkerson, or
15 miles west of Middlesboro. The storm is nearly stationary.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Middlesboro, Ayers, Frakes, Noetown, Fonde, Zion Hill, Wilkerson, Red
Ash, Lot, Pearl, Jellico Creek, Saxton, Pruden, Mountain Ash, Jellico
and Indian Mountain State Park.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3659 8432 3670 8432 3661 8370 3658 8371
TIME...MOT...LOC 1737Z 057DEG 0KT 3657 8399

DJ
Special weather statement, Jul 5, 12:59 PM EST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service JACKSON KY
159 PM EDT Sun Jul 5 2020

KYZ085-087-051845-
Whitley-Bell-
159 PM EDT Sun Jul 5 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN BELL AND
SOUTHEASTERN WHITLEY COUNTIES...

At 157 PM EDT, a strong thunderstorm was located over Wilkerson, or
13 miles southeast of Williamsburg. The storm is nearly stationary.

Winds of 40 mph or greater and pea size hail are possible with this
storm.

Locations impacted include...
Dixie, Gatliff, Frakes, Packard, Wilkerson, Red Ash, Lot, Pearl,
Verne, Saxton, Polly Camp, Nevisdale and Jellico.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3659 8413 3673 8412 3668 8389 3659 8390
TIME...MOT...LOC 1757Z 093DEG 2KT 3660 8400

DJ

The radar

The Knoxville radar (KMRX), 154 km away, was scanning. The volume nearest the first event began at 19:12 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wayne

When
July 5, 2:12 PM EST
Where
Wayne County, 0.88 mi SSW of Frisby
Measured
50 kt (58 mph) estimated gust
Crop damage
$400
Reported by
Trained Spotter
Coordinates
36.839, -84.907

A trained spotter observed trees downed on Pearl Smith Road on the west side of Monticello.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2020Every state in 2020This day in weather historyWarnings in Kentucky, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 892936.